Interval arithmetic multistep methods for nonlinear systems of equations

  • Hartmut Schwandt


In the present paper we introduce interval arithmetic multistep methods for nonlinear systems of equations. These methods are derived from several types of singlestep methods discussed in previous papers. An interval arithmetic particularity consists in the fact that both the function defining the system and its Jacobi matrix can be kept constant in interval multistep methods for a well defined number of steps while it is still possible to prove superlinear convergence. The solution of nonlinear systems of equations by interval arithmetic methods has been discussed by many authors. See [1, 7] or some papers cited in [11], for example. For interval methods convergence results can be obtained which go beyond those for “point”, i.e. noninterval methods. There are, for example, methods converging to the solution without requiring any convexity condition. The inclusion of the solution by all iterates can be proved and the convergence to the solution requires the existence of a computable initial inclusion as main condition, i.e. the convergence can be said to be almost global. We report numerical results for applications of some of our methods on a vector and a sequential computer.

Key words

interval arithmetic Newton-like methods Krawczyk-like methods multistep methods global convergence 


  1. [1]
    G. Alefeld and J. Herzberger, Introduction to Interval Computations. Academic Press, New York, 1983.MATHGoogle Scholar
  2. [2]
    P. Concus, G. H. Golub and D. O’Leary, Numerical solution of nonlinear elliptic partial differential equations by a generalized conjugate gradient method. Computing,19 (1978), 321–339.MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    H. Cornelius, The acceleration of an interval-arithmetic iterative method. SIAM J. Numer. Math.,20 (1983), 1010–1022.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    L. A. Hageman and T. A. Porsching, Numerical aspects of nonlinear successive overrelaxation. SIAM J. Numer. Anal.,12 (1975), 316–335.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    U. Kulisch and W. Miranker, A New Approach to Scientific Computation. Academic Press, New York, 1983.MATHGoogle Scholar
  6. [6]
    R. E. Moore, Interval Analysis. Prentice Hall, Englewood Cliffs, 1966.MATHGoogle Scholar
  7. [7]
    R. E. Moore, Methods and Applications of Interval Analysis. SIAM Studies in Applied Math., Philadelphia, 1979.MATHGoogle Scholar
  8. [8]
    J. Ortega and W. Rheinholdt, Iterative Solution of Nonlinear Equations in Several Variables. Academic Press, New York, 1970.MATHGoogle Scholar
  9. [9]
    H. Schwandt, An interval arithmetic approach for the construction of an almost globally convergent method for the solution of the nonlinear Poisson equation on the unit square. SIAM J. Sci. Statist. Comput.,5 (1984), 427–452.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    H. Schwandt, The solution of nonlinear elliptic Dirichlet problems on rectangles by almost globally convergent interval methods. SIAM J. Sci. Statist. Comput.,6 (1985), 617–638.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    H. Schwandt, Krawczyk-like algorithms for the solution of nonlinear equations. SIAM J. Numer. Anal.,22 (1985), 792–810.MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    H. Schwandt, Almost globally convergent interval methods for discretizations of nonlinear elliptic. partial differential equations. SIAM J. Numer. Anal.,23 (1986), 304–324.MATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    H. Schwandt, Newton-like interval methods for large nonlinear systems of equations on vector computers. Comput. Phys. Comm.,37 (1985), 223–232.CrossRefMathSciNetGoogle Scholar
  14. [14]
    H. Schwandt, An interval arithmetic method for the solution of nonlinear systems of equations on a vector computer. Submitted for publication.Google Scholar
  15. [15]
    H. Schwandt, Cyclic reduction for tridiagonal systems of equations with interval coefficients on vector computer. To appear in Par. Comp.Google Scholar
  16. [16]
    R. Varga, Matrix Iterative Analysis. Prentice Hall, Englewood Cliffs, 1962.Google Scholar

Copyright information

© JJAM Publishing Committee 1987

Authors and Affiliations

  • Hartmut Schwandt
    • 1
  1. 1.FB 3 (Mathematik) MA 6-4Technische Universität BerlinBerlin 12Federal Republic of Germany

Personalised recommendations